Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 56, NWS Springfield, MO

July 9, 2004Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 9, 2004, 9:29 AM CDT for Benton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 9:29 AM CDT (14:29 UTC)
Expired
Jul 9, 2004, 3:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 091433
FFWSGF
MOC015-092030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI.

* UNTIL 330 PM CDT.

* AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STATIONARY SUPERCELL THUNDERSTORM PRODUCING TORRENTIAL RAINFALL
  OVER THE WARSAW AREA AS WELL AS ALONG THE OSAGE ARM OF TRUMAN LAKE
  AND NEAR THE DAM.  DOPPLER RADAR ESTIMATES INDICATE THAT OVER 
  THREE INCHES OF RAIN HAS FALLEN IN JUST THE PAST HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
  INCLUDE...WARSAW AND WHITAKERVILLE.


LAT...LON 3830 9350 3817 9349 3817 9326 3832 9328

$$

BOOKBINDER
1 follow-up statement
000 
WGUS73 KSGF 091739
FFSSGF
MOC015-091800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT FRI JUL 9 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BENTON COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAINS EARLIER HAS ENDED OVER THE WARNED 
AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING 
THE FLOOD THREAT. IF FLOODING WAS OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:16 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 3:16 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 AM CDT FRI JUL 9 2004

.DISCUSSION...
GREETINGS FROM THE VALLEY OF MCVS. ANOTHER VERY CHALLENGING FORECAST
THIS MORNING AS WELL DEFINED MCV JUST SOUTH OF SGF SEEMS TO BE GOING
NOWHERE FAST, WHILE HUGE MCS MOVING INTO EASTERN KANSAS AND NEBRASKA
HAS GENERATED A STRONG COLD POOL AND ANOTHER MCV WILL LIKELY EMERGE
LATER THIS MORNING. HOW THESE 2 FEATURES INTERACT IS THE KEY TO
TODAYS FORECAST. SOUTHERN EDGE OF KANSAS MCS SHOULD PROPAGATE SSE TO
SOUTH AS LLJ VEERS THIS MORNING. THINK THAT EASTERN EDGE OF
WEAKENING CONVECTION SHOULD MOVE INTO SE KANSAS BY AROUND 12Z, BUT
HOW THIS LINE REACTS TO WELL DEFINED AND DEEP EASTERLY MID LEVEL
FLOW AROUND SGF MCV IS UNKNOWN. IN ANY CASE, SLIGHTLY ELEVATED CAPE
OF AROUND 1200 J/KG WILL LAST BEYOND DAWN AS REMNANTS OF LINE
APPROACH, SO THINK AT LEAST HI CHANCE POPS WARRANTED ACROSS NWRN CWA
THIS MORNING. FOR LATER IN THE DAY, 06Z ETA DOES INITIALIZE BOTH
MCVS WELL, AND DOES A FUJIWARA STYLE INTERACTION, BRINGING THE SGF
VORT A BIT NORTH WHILE THE KANSAS VORT SLIDES SWD INTO CENTRAL OK.
STEEP LAPSE RATES YIELD MIDDAY ML CAPES OF OVER 1000 J/KG EVEN WITH
MODEST RECOVERY OF SURFACE TEMPS TO THE UPPER 70S. THINK SCATTERED
CONVECTION A GOOD BET THROUGH THE AFTERNOON, ESPECIALLY OVER THE WRN
HALF OF THE CWA CLOSEST TO THE MCVS. WILL CONTINUE FLOOD WATCH IN SE
KANSAS AND FAR SW MO COUNTIES. OVERNIGHT CONVECTION DID NOT
MATERIALIZE, BUT AM LEARY OF CANCELLING WATCH ATTM WITH KANSAS MCS
APPROACHING.

WEAKNESS IN THE 500 MB SUBTROPICAL RIDGE CONTINUES OVER AREA THROUGH
SATURDAY NIGHT, AND WITH LACK OF CAP, THINK THAT PULSE TYPE
THUNDERSTORMS ARE A GOOD BET SATURDAY. 06Z ETA SOUNDING BROUGHT TO
85/70 YEILDS SBCAPE OF 2500 J/KG SATURDAY AFTERNOON WITH NO CAP. ETA
CONTINUES TO SHOW REMNANTS OF MCV OVER AREA, AND EVEN WEAK FORCING
COULD EASILY TRIGGER CONVECTION IN SUCH AN UNSTABLE AND UNCAPPED
ATMOSPHERE.

MID LEVEL TROUGH FILLS A BIT ON SUNDAY AS THICKNESSES INCREASE 10 TO
20 GPM, BUT CHANCE POPS STILL LOOK WARRANTED AS BL AIRMASS CHANGES
LITTLE AND TROUGH IS STILL EVIDENT. 00Z GFS AND ECMWF RUNS SHOW A
WARMUP EARLY IN THE WORK WEEK AS HEIGHTS BUILD, THEN THE RIDGE GETS
BEATEN DOWN BY 00Z FRIDAY AND A COLD FRONT EDGES INTO THE AREA.

BROWNING

&&

.AVIATION...
MCV OVER SOUTHERN MO IS DRIFTING ONLY VERY SLOWLY SOUTH TONIGHT.
PROFILERS INDICATE A 35 KNOT 850MB JET EXTENDING FROM THE RED RIVER
INTO NORTHEAST KS AND NW MO. ANOTHER CONVECTIVE COMPLEX CONTINUES TO
PUSH SOUTHEAST AT 30 TO 40 KNOTS INTO EAST CENTRAL KANSAS TAKE AIM
AT THE KSGF/KJLN AGAIN TOWARDS SUNRISE WITH GUSTY WINDS AND
MVFR/LOCALIZED IFR CONDITIONS WITH HEAVIER SHRA/TSRA.

DA/SSL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FAR SOUTHWEST MO THROUGH TODAY.
KS...FLOOD WATCH THROUGH TODAY.

WFO SGF
Hazardous weather outlook, Jul 9, 6:00 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI JUL 9 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH VERY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SPREADING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS MORNING
  INTO MIDDAY. ADDITIONAL SCATTERED THUNDERSTORMS MAY FORM THIS
  AFTERNOON.

  DISCUSSION:

  A LINE OF STRONG THUNDERSTORMS IN EAST CENTRAL KANSAS WILL TRACK
  SOUTHEASTWARD ACROSS THE REGION THIS MORNING. ALTHOUGH SEVERE
  WEATHER IS NOT EXPECTED, FREQUENT CLOUD TO GROUND LIGHTNING AND
  VERY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. THE GREATEST
  THREAT FOR HEAVY RAIN WILL BE ACROSS FAR SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI. RAINFALL OF UP TO 2 INCHES ACROSS THIS REGION
  ON THURSDAY HAS LEFT THE GROUND NEARLY SATURATED, AND ADDITIONAL
  HEAVY RAINFALL WILL LEAD TO RAPID RUNOFF AND POSSIBLE FLOODING.
  AS CLOUDS THIN AFTER THE MORNING STORM COMPLEX MOVES OUT OF THE
  AREA, THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND
  SCATTERED LATE AFTERNOON THUNDERSTORMS WILL BE POSSIBLE.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT THROUGH TODAY
  FOR AREAS GENERALLY WEST OF A FORT SCOTT TO LAMAR TO POWELL LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN BOTH SATURDAY AND
  SUNDAY AFTERNOONS. THE GREATEST THREATS WITH THESE STORMS WILL BE
  FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:48 PM CDTSevere Thunderstorm WarningSGFHowell42 min
Jul 8, 9:35 PM CDTFlash Flood WarningSGFHowell6 hr
Jul 9, 9:48 AM CDTSevere Thunderstorm WarningSGFGreene42 min
Jul 9, 10:40 AM CDTFlash Flood WarningSGFNewton6 hr
Jul 9, 12:09 PM CDTFlash Flood WarningSGFBarry, McDonald5 hr

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.